Nebraska, 2021Drought in Nebraska, February 1 to 28, 2021
February 1 to 28, 2021 · NWS LBF · 14 events in 14 counties and zones
Drought conditions remained unchanged across far southwestern Nebraska in February. Drought conditions improved a category over the eastern Nebraska Panhandle and portions of central Nebraska during the first couple of weeks in February.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remained unchanged across far southwestern Nebraska in February. Drought conditions improved a category over the eastern Nebraska Panhandle and portions of central Nebraska during the first couple of weeks in February. Precipitation was above normal across west central Nebraska with near normal precipitation in the eastern Nebraska Panhandle far southwestern Nebraska and the eastern Sandhills. Temperatures for the month were well below normal as a major arctic air outbreak hit the region during the middle part of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 31, 11:33 PM CST, 27 minutes earlier.
Area forecast discussion, Jan 31, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1133 PM CST Sun Jan 31 2021
.UPDATE...
Issued at 1116 PM CST Sun Jan 31 2021
Areas of dense fog have developed across eastern portions of the
forecast area, mainly east of Springview through Taylor. Latest
HRRR and RAP models show fog becoming widespread over these
counties. Have issued a Dense Fog Advisory for Keya Paha, Brown,
Blaine, Boyd, Holt, Garfield and Wheeler County until 11 AM CST
Monday.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 236 PM CST Sun Jan 31 2021
The main forecast concern in the short term is with fog tonight.
Forecast soundings are hinting at a chance of fog overnight mainly
across parts of southwest and north central Nebraska. The
combination of the melting snow today providing additional
moisture at the surface and forecasted light winds has forecaster
confidence moderate in at least some patchy fog developing with a
slight chance of more widespread fog developing. Kept lows
tonight similar to previous forecast, trending with the cooler
guidance.
As for highs tomorrow areas across western Nebraska will continue to
be favored for the warmest temperatures in the CWA since this area
has little to no snow pack. The challenge remains across north
central Nebraska extending into southwest Nebraska on just how warm
temperatures will get. The upper level ridge builds into the High
Plains Monday and 850 temps ranging from 5 to 9 degrees celsius move
into western and north central Nebraska bringing a modest amount of
warmer air aloft but the main challenge continues to be the snow
pack across the area. For areas of western Nebraska where most of
the snow pack has melted or little remains, did warm temperatures a
few degrees. Looking at snow pack on visible satellite, snow pack
has been slow to melt and had been hoping for more snow melt
today than what has occurred across north central Nebraska as of
early afternoon. If more snow is able to melt in the last few
remaining hours of sunlight today, there could be a chance for
temperatures to be a few degrees warmer tomorrow, but with
confidence low in much additional melt the remainder of the day
have trended towards the cooler guidance for this area.
.LONG TERM...(Tuesday through Sunday)
Issued at 236 PM CST Sun Jan 31 2021
As the upper level ridge continues to build into the High Plains
Tuesday and Wednesday with the upper level ridge pretty much
centered over the Plains Tuesday and moving eastward Wednesday,
these will be the warmest days of the week. Southwest flow on
Wednesday will help to usher in some of that warmer southern air
bringing the warmest highs Wednesday afternoon ahead of a trof.
temperatures will warm with 850 temps ranging between 5 and 10
degrees celsius. SFC temps will reach the 50s.
Then an upper level trof will move into the area late
Wednesday/early Thursday. This will bring colder temperatures behind
the trof with high temperatures on Thursday only in the 30s. The
system itself continues to have a positive tilt, lacking moisture
return, confidence continues in light precipitation in the form
of snow will be seen across the area forecast area. Although there
is still some uncertainty on the exact placement, the greatest
potential for accumulating snowfall is across western Nebraska
with lighter amounts into north central and central Nebraska at
this time, however this could change with a shift in the
trajectory of the system, but precipitation amounts still are
expected to remain low due to the lack of moisture with the system
in general.
There will be a chance for some breezy winds behind the front
with 850 winds around 40 to 45 mph, making for breezy winds at the
sfc with gust up to 30 mph, potentially creating a blowing snow
impact with any light snow that does fall, so this will be
something to continue to monitor. Another system may moving in
this weekend with the potential for more precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM CST Sun Jan 31 2021
VFR conditions will prevail over the next 24 hours for areas west of
a Valentine to Broken Bow line, including KVTN and KLBF. Winds will
generally be out of the south with speeds under 10 knots. East of
this line including KONL, dense fog will persist through the
morning, leading to LIFR conditions. Once the fog clears, VFR
conditions will exist in that area as well.
&&
.CLIMATE...
Issued at 236 PM CST Sun Jan 31 2021
SFC temps will reach the 50s across western Nebraska and the
Sandhills on Tuesday and Wednesday. Climatological wise this is
around 15 to 20 degrees above normal. At this time record high
temperatures are not expected as surprisingly most records are in
the upper 60s to low 70s, the lowest high record temperature is
61 degrees at BBW for both Feb. 2nd and 3rd but at this time BBW
is only forecast in the upper 40s.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 11 AM CST Monday for NEZ006-007-009-010-
027>029.
&&
UPDATE...Roberg
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Meltzer
CLIMATE...Gomez
Hazardous weather outlook, Jan 31, 3:57 PM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
357 PM CST Sun Jan 31 2021
NEZ004>010-022>029-035>038-056>059-069>071-094-012200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
357 PM CST Sun Jan 31 2021 /257 PM MST Sun Jan 31 2021/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Ice jamming is causing elevated levels on portions of the North
Platte River. At this time, flooding is not anticipated.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The next chance for snowfall comes Wednesday night into Thursday.
Potential exists for some light accumulation.
Cold weather looks on tap for next weekend. Some locations could
see overnight low temperatures drop a few degrees below zero with
bitter cold wind chills.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Drought, Wheeler
- When
- February 1, 12:00 AM CST to February 16, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) conditions by February 16th over the southern half of Wheeler county. The cooperative station at Bartlett 1W reported 0.46 inches of precipitation for the month. This was 0.26 inches below the normal of 0.72 inches.
Drought, Garfield
- When
- February 1, 12:00 AM CST to February 16, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) drought conditions by February 16th across southeastern Garfield county. The cooperative station at Ericson 8WNW tallied 0.56 inches of precipitation for the month. This was 0.14 inches below the normal of 0.70 inches.
Drought, Custer
- When
- February 1, 12:00 AM CST to February 16, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to Moderate (D1) drought conditions on February 16th over southern Custer county. The cooperative observer at Callaway 8WSW reported 0.57 inches of precipitation for the month. The cooperative observer at Broken Bow 2W reported 0.59 inches of precipitation. This was 0.12 inches above the normal of 0.47 inches.
Drought, Frontier
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Frontier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions remained unchanged during the month of February in Frontier County. The cooperative station at Curtis reported 0.48 inches of precipitation for the month. This was 0.03 inches below the normal of 0.51 inches. The cooperative station at Eustis 2NW reported 0.89 inches of precipitation in February. This was 0.05 inches above the normal of 0.84 inches.
Drought, Lincoln
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
During the month of February, extreme (D3) drought conditions decreased from the southern third of Lincoln county to the southern quarter of the county by February 16th. Along the Platte River Valley in central Lincoln county, severe (D2) drought conditions improved to moderate (D1) drought conditions on February 16th. The cooperative station at Wallace 2W reported 0.43 inches of precipitation for February. This was 0.13 below above the normal of 0.56 inches. The cooperative station at Hershey 5SSE reported 0.44 inches of precipitation in February. This was 0.01 inches above the normal of 0.43 inches. At the North Platte Airport, 1.43 inches of precipitation fell which was 0.93 inches above the normal of 0.50 inches. At the cooperative station in Brady, 1.05 inches of precipitation fell during the month.
Drought, Hayes
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
During the month of February, extreme (D3) drought conditions remained unchanged across all of Hayes County. The cooperative station at Hayes Center reported 0.32 inches of precipitation for February. This was 0.21 inches below the normal of 0.53 inches.
Drought, Chase
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
During the month of February, extreme (D3) drought conditions remained unchanged across all of Chase County. The cooperative station at Imperial reported 0.27 inches of precipitation for the month. This was 0.29 inches below the normal of 0.56 inches.
Drought, Perkins
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Perkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
During the month of February, extreme (D3) drought conditions improved to Severe (D2) drought conditions across the northern third of Perkins county on February 16th. The remainder of the county remained in extreme (D3) drought conditions through the end of the month.
Drought, Keith
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Keith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
During the month of February, extreme (D3) drought conditions over far southern Keith county, improved to severe (D2) drought conditions on February 16th. Severe (D2) drought conditions over the remainder of the county, improved to moderate (D1) conditions on February 16th. The cooperative observer at Kingsley Dam reported 0.91 inches of precipitation for the month. This was 0.30 inches above the normal of 0.61 inches. The cooperative station at Ogallala reported 0.87 inches and was 0.29 inches above the normal of 0.58 inches.
Drought, Arthur
- When
- February 1, 12:00 AM MST to February 16, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
During the month of February, severe (D2) drought conditions over the western half of Arthur county improved to moderate (D1) drought conditions on February 16th. The cooperative station at Arthur reported 1.04 inches of precipitation for the month. This was 0.57 above the normal of 0.47 inches.
Drought, Grant
- When
- February 1, 12:00 AM MST to February 16, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
For the month of February, drought conditions improved from severe (D2) drought conditions, over southwestern Grant county, to moderate (D1) drought conditions on February 16th.
Drought, Deuel
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Deuel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Drought conditions improved across Deuel county in February. The eastern quarter of the county improved from severe (D2) drought to moderate (D1) drought on February 16th. The western western 3/4ths of the county improved from extreme (D3) drought to severe (D2) drought on February 16th.
Drought, Garden
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
During the month of February, drought severity improved across Garden County. Extreme (D3) drought conditions over the western 2/3rds of Garden county, improved to severe (D2) drought conditions on February 16th. Severe (D2) drought conditions over the eastern third of the county, improved to moderate (D1) drought conditions on February 16th. The cooperative station at Lisco reported 1.10 inches of precipitation for the month. This was 0.48 inches above the normal of 0.62 inches. The cooperative station at Oshkosh reported 0.69 inches of precipitation for the month. This was 0.31 inches above the normal of 0.38 inches. The cooperative station at Crescent Lakes National Wildlife Refuge reported 0.81 inches of precipitation for the month. This was 0.39 inches above the normal of 0.42 inches. The cooperative station at Oshkosh 8SW reported 0.57 inches of precipitation for the month. This was 0.10 inches above the normal of 0.47 inches.
Drought, Sheridan
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
During the month of February, drought conditions improved across Sheridan County. The western half of the county improved from extreme (D3) drought to severe (D2) drought conditions on February 16th. The eastern half of the county improved from severe (D2) drought conditions to moderate (D1) drought conditions on February 16th. The cooperative station at Gordon 6N reported 0.90 inches of precipitation for the month. This was 0.28 inches above the normal of 0.62 inches. The cooperative station at Ellsworth 2W reported 0.27 inches of precipitation for the month. This was 0.08 inches below the normal of 0.35 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Ohio, February 1 to 17, 20217 deaths · 1 event
- Avalanche in Colorado, February 1, 20213 deaths · 4 injured · 1 event
- Winter Storm in Pennsylvania, February 1 to 2, 20211 death · 13 events
- Avalanche in New Hampshire, February 1, 20211 death · 1 event
- Winter Storm and Coastal Flood in Massachusetts, February 1 to 2, 2021$207,000 · 50 kt wind · 21 events
- Freezing Fog in North Dakota, February 1 to 3, 2021$385,000 · 5 events
- Winter Storm and Winter Weather in Vermont, February 1 to 2, 2021$120,000 · 16 events
- Winter Storm and High Wind in Virginia, February 1 to 2, 20211 injured · $110,000 · 56 kt wind · 2 events
- Drought in New Mexico, February 1 to 28, 202141 events
- Winter Storm in Pennsylvania, February 1 to 2, 202129 events
- Winter Weather in Kentucky, February 1 to 2, 202128 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 202125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942343, 942352, 947580, 947585, 947586, 947587, 947588, 947589, 947590, 947591, 947592, 947594, 947595, 947597.